REVIEW PAPER
OTOTOXICITY AS A SIDE-EFFECT OF DRUGS: LITERATURE REVIEW
Magdalena Beata Skarzynska 1, 2, 3, A-F  
,   Bartłomiej Król 3, C-E  
,   Lukasz Czajka 1, 2, E-F  
 
More details
Hide details
1
Otorhinolaryngology, Institute of Sensory Organs, Poland
2
Otorhinolaryngology, Center of Hearing and Speech, Poland
3
Otorhinolaryngology, Institute of Physiology and Pathology of Hearing, Poland
A - Research concept and design; B - Collection and/or assembly of data; C - Data analysis and interpretation; D - Writing the article; E - Critical revision of the article; F - Final approval of article;
CORRESPONDING AUTHOR
Magdalena Beata Skarzynska   

Otorhinolaryngology, Institute of Sensory Organs, Mokra 05830, Kajetany, Poland; email: m.skarzynska@csim.pl, Phone: +48501024784
Submission date: 2020-05-20
Final revision date: 2020-07-02
Acceptance date: 2020-07-03
Publication date: 2020-08-24
 
J Hear Sci 2020;10(2):9–19
 
KEYWORDS
TOPICS
ABSTRACT
Background:
The first reports of drug ototoxicity were documented in the 1940s. Epidemiological data indicate that changes in audiometric image may affect several percent of patients taking ototoxic drugs. Ototoxicity is manifested by hearing loss and/or changes in the vestibular system. Knowledge of mechanisms responsible for ototoxic effects, as well as important physiological parameters of the human body, may be used as a basis for developing guidelines for the pharmacotherapy. The aim of this paper is to draw attention to the scale and nature of adverse effects of ototoxic drugs.

Material and Methods:
The review of current literature included the databases PubMed, ResearchGate, GoogleScholar, and ScienceDirect. The studies were reviewed in relation to the inclusion criteria and subsequently evaluated for internal and external validity.

Results:
According to the literature, pharmacotherapy using drugs with documented ototoxic potential may cause hearing loss and changes in the vestibular system. Depending on the drugs used, changes may be reversible or irreversible. Pathological changes involve hair cells in Corti's organ, stria vascularis, and cochlear potentials. The effect of drugs may cause dysfunction in psychophysical and psychosocial development, especially important for the pediatric population.

Conclusions:
The ototoxicity of drugs is well known as a cause of cochlear hearing loss. Due to the nature of these substances and their use, more extensive monitoring of adverse reactions should be introduced, including in clinical trial protocols.

eISSN:2084-3127
ISSN:2083-389X